About this Journal Submit a Manuscript Table of Contents
International Journal of Differential Equations
Volume 2012 (2012), Article ID 572723, 12 pages
http://dx.doi.org/10.1155/2012/572723
Research Article

Numerical Integration of a Class of Singularly Perturbed Delay Differential Equations with Small Shift

Department of Mathematics, National Institute of Technology, Warangal 506 004, India

Received 22 May 2012; Accepted 1 October 2012

Academic Editor: Samir H. Saker

Copyright © 2012 Gemechis File and Y. N. Reddy. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We have presented a numerical integration method to solve a class of singularly perturbed delay differential equations with small shift. First, we have replaced the second-order singularly perturbed delay differential equation by an asymptotically equivalent first-order delay differential equation. Then, Simpson’s rule and linear interpolation are employed to get the three-term recurrence relation which is solved easily by discrete invariant imbedding algorithm. The method is demonstrated by implementing it on several linear and nonlinear model examples by taking various values for the delay parameter and the perturbation parameter .

1. Introduction

The singularly perturbed delay differential equations with small shift arise very frequently in the modeling of various physical and biological phenomena, for example, micro scale heat transfer [1], hydrodynamics of liquid helium [2], second-sound theory [3], thermoelasticity [4], diffusion in polymers [5], reaction-diffusion equations [6], stability [7], control of chaotic systems [8], a variety of models for physiological processes or diseases [9] and so forth. Hence in the recent times, many researchers have been trying to develop numerical methods for solving these problems. Amiraliyev and Cimen [10] presented numerical method comprising a fitted difference scheme on a uniform mesh to solve second-order delay differential equations. Lange and Miura [11, 12] gave an asymptotic approach for a class of boundary-value problems for linear second-order differential-difference equations. Kadalbajoo and Sharma [1315] presented numerical approaches to solve singularly perturbed differential-difference equations, which contains negative shift in the convention term (i.e., in the derivative term). Lange and Miura [16] considered the boundary value problem for a singularly perturbed nonlinear differential difference equation with shift and discussed the existence and uniqueness of their solutions. Furthermore, Kadalbajoo and Sharma [17] have discussed the numerical solution of the singularly perturbed nonlinear differential equations with small negative shifts.

In this paper, we have presented a numerical integration method for solving a class of singularly perturbed delay differential equations with small shift. First, the second-order singularly perturbed delay differential equation is replaced by an asymptotically equivalent first-order delay differential equation. Then we employed Simpson’s rule and linear interpolation to get three-term recurrence relation which is solved easily by discrete invariant imbedding algorithm. The method is demonstrated by implementing it on several linear and nonlinear model examples by taking various values for the delay and perturbation parameters.

2. Description of the Method

Consider a class of singularly perturbed boundary value problems of the following form: with the interval and boundary conditions

where is small parameter, , and is also a small shifting parameter, ; , and are bounded continuous functions in , and are finite constants. Further, we assume that throughout the interval , where is positive constant. This assumption merely implies that the boundary layer will be in the neighborhood of .

By using Taylor series expansion in the neighborhood of the point , we have and consequently, (2.1) is replaced by the following first-order differential equation: where

The transition from (2.1) to (2.4) is admitted, because of the condition that is small, . This replacement is significant from the computational point of view. Further details on the validity of this transition can be found in [18].

Now we divide the interval into equal subintervals of mesh size so that  ,  .

Integrating (2.4) with respect to from to for , we get where ,  ,  ,  ,  .

By using Simpson’s rule to evaluate the integral in (2.6), we get By the means of Taylor series expansion and then by approximating by linear interpolation, we get In similar way,

Hence, by making use of (2.8a)–(2.8e) in (2.7) we obtain To make (2.9) a three-term recurrence relation, we can express in terms of , and using Hermite’s interpolation as follows: In view of (2.4) and (2.10), we get By making use of (2.8a)–(2.8e) in (2.11) and finite difference approximations, we get Finally, making use of (2.12) in (2.9) and rearranging as three-term recurrence relation, we get for , where This tridiagonal system is solved by using method of discrete invariant imbedding algorithm which is described in the next section.

3. Discrete Invariant Imbedding Algorithm

We now describe the Thomas algorithm which is also called discrete invariant imbedding [19] to solve the three-term recurrence relation: Let us set a difference relation of the form where and are to be determined.

From (3.2), we have Substituting (3.3) in (3.1), we have By comparing (3.2) and (3.4), we get the recurrence relations To solve these recurrence relations for , we need the initial conditions for and . If we choose , then we get . With these initial values, we compute and for from (3.5) and (3.6) in forward process and then obtain in the backward process from (3.2).

The conditions for the discrete invariant imbedding algorithm to be stable are (see [1821]) In our method, one can easily show that if the assumptions , and hold, then the above conditions (3.7) hold, and thus the discrete invariant imbedding algorithm is stable.

4. Numerical Experiments

To demonstrate the applicability of the method, we have implemented it on two linear and two nonlinear problems with left-end boundary layers. Computational results are compared with exact solutions wherever exact solutions are available. When exact solution is not available, we have tested the effect of small delay parameter on solution of the problem for different values of of .

4.1. Linear Problems

Example 4.1. Consider an example of singularly perturbed delay differential equation with left layer: The exact solution is given by where and .
The computational results are presented in Tables 1, 2, 3, and 4 for and 0.0001 for different values of .

tab1
Table 1: Numerical results of Example 4.1 for , .
tab2
Table 2: Numerical results of Example 4.1 for , .
tab3
Table 3: Numerical results of Example 4.1 for , .
tab4
Table 4: Numerical results of Example 4.1 for , .

Example 4.2. Now we consider an example of variable coefficient singularly perturbed delay differential equation with left layer: For which the exact solution is not known. This example is considered to show the effect of the small shift on the boundary layer solution.
The computational results are presented in Tables 5 and 6 for and 0.0001 for different values of .

tab5
Table 5: Numerical results of Example 4.2 for , , and different values of .
tab6
Table 6: Numerical results of Example 4.2 for , , and different values of .
4.2. Nonlinear Problems

Nonlinear problems are linearized by the quasilinearization process. Then we have applied the present method.

Example 4.3. Consider a singularly perturbed nonlinear delay differential equation: under the interval and boundary conditions The exact solution is not known.
The computational results are presented in Tables 7 and 8 for for different values of .

tab7
Table 7: Numerical results of Example 4.3 for , , and different values of .
tab8
Table 8: Numerical results of Example 4.3 for , , and different values of .

Example 4.4. Consider an example of singularly perturbed nonlinear delay differential equation: under the interval and boundary conditions The exact solution is not known.
The computational results are presented in Tables 9 and 10 for and 0.001 for different values of  .

tab9
Table 9: Numerical results of Example 4.4 for , , and different values of .
tab10
Table 10: Numerical results of Example 4.4 for , , and different values of .

5. Discussions and Conclusions

We have presented a numerical integration method to solve singularly perturbed delay differential equations. The scheme is repeated for different choices of the delay parameter, , and perturbation parameter, . The choice of is not unique but can assume any number of values satisfying the condition with and is not too large Lange and Miura [12]. To demonstrate the efficiency of the method, we have implemented it on two linear and two nonlinear model examples with the boundary layer on the left for different values of and . From the computational results, it is observed that the proposed method approximates the exact solution very well (see Tables 14), and the small shift, , affects the boundary layer solutions. That is, as increases, the size/thickness of the left boundary layer decreases (see Tables 510). This method does not depend on asymptotic expansion as well as on the matching of the coefficients. Thus, we have devised an alternative technique of solving boundary value problems for singularly perturbed delay differential equations, which is easily implemented on computer and is also practical.

References

  1. D. Y. Tzou, Micro-to-Macroscale Heat Transfer, Taylor and Francis, Washington, DC, USA, 1997.
  2. D. D. Joseph and L. Preziosi, “Heat waves,” Reviews of Modern Physics, vol. 61, no. 1, pp. 41–73, 1989. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  3. D. D. Joseph and L. Preziosi, “Addendum to the paper heat waves,” Reviews of Modern Physics, vol. 62, no. 2, pp. 375–391, 1990. View at Publisher · View at Google Scholar
  4. M. A. Ezzat, M. I. Othman, and A. M. S. El-Karamany, “State space approach to two-dimensional generalized thermo-viscoelasticity with two relaxation times,” International Journal of Engineering Science, vol. 40, no. 11, pp. 1251–1274, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. Q. Liu, X. Wang, and D. De Kee, “Mass transport through swelling membranes,” International Journal of Engineering Science, vol. 43, pp. 1464–1470, 2005.
  6. M. Bestehorn and E. V. Grigorieva, “Formation and propagation of localized states in extended systems,” Annalen der Physik, vol. 13, no. 7-8, pp. 423–431, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  7. T. A. Burton, “Fixed points, stability, and exact linearization,” Nonlinear Analysis, vol. 61, no. 5, pp. 857–870, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  8. X. Liao, “Hopf and resonant codimension two bifurcation in van der Pol equation with two time delays,” Chaos, Solitons & Fractals, vol. 23, no. 3, pp. 857–871, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. M. C. Mackey and L. Glass, “Oscillations and chaos in physiological control systems,” Science, vol. 197, pp. 287–289, 1977.
  10. G. M. Amiraliyev and E. Cimen, “Numerical method for a singularly perturbed convection-diffusion problem with delay,” Applied Mathematics and Computation, vol. 216, no. 8, pp. 2351–2359, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. C. G. Lange and R. M. Miura, “Singular perturbation analysis of boundary value problems for differential-difference equations. V. Small shifts with layer behavior,” SIAM Journal on Applied Mathematics, vol. 54, no. 1, pp. 249–272, 1994. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  12. C. G. Lange and R. M. Miura, “Singular perturbation analysis of boundary value problems for differential-difference equations. VI. Small shifts with rapid oscillations,” SIAM Journal on Applied Mathematics, vol. 54, no. 1, pp. 273–283, 1994. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  13. M. K. Kadalbajoo and K. K. Sharma, “Numerical treatment of boundary value problems for second order singularly perturbed delay differential equations,” Computational & Applied Mathematics, vol. 24, no. 2, pp. 151–172, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  14. M. K. Kadalbajoo and K. K. Sharma, “A numerical method based on finite difference for boundary value problems for singularly perturbed delay differential equations,” Applied Mathematics and Computation, vol. 197, no. 2, pp. 692–707, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. M. K. Kadalbajoo and K. K. Sharma, “Numerical analysis of singularly perturbed delay differential equations with layer behavior,” Applied Mathematics and Computation, vol. 157, no. 1, pp. 11–28, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  16. C. G. Lange and R. M. Miura, “Singular perturbation analysis of boundary value problems for differential-difference equations. IV. A nonlinear example with layer behavior,” Studies in Applied Mathematics, vol. 84, no. 3, pp. 231–273, 1991. View at Zentralblatt MATH
  17. M. K. Kadalbajoo and K. K. Sharma, “Numerical treatment for singularly perturbed nonlinear differential difference equations with negative shift,” Nonlinear Analysis, vol. 63, pp. 1909–1924, 2005.
  18. L. E. Elsgolt’s and S. B. Norkin, Introduction to the Theory and Applications of Differential Equations with Deviating Arguments, Academic Press, New York, NY, USA, 1973.
  19. E. Angel and R. Bellman, Dynamic Programming and Partial Differential Equations, Academic Press, New York, NY, USA, 1972.
  20. V. Y. Glizer, “Asymptotic analysis and solution of a finite-horizon H control problem for singularly-perturbed linear systems with small state delay,” Journal of Optimization Theory and Applications, vol. 117, no. 2, pp. 295–325, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  21. M. K. Kadalbajoo and Y. N. Reddy, “A non asymptotic method for general linear singular perturbation problems,” Journal of Optimization Theory and Applications, vol. 55, pp. 256–269, 1986.